Advertisement

Rebound Arterial Hypertension Following Discontinuation of Sodium Nitroprusside:Aetiology and Prevention

  • N. R. Fahmy

Abstract

Adverse hemodynamic reactions are known to occur after abrupt withdrawal of cardiovascular drugs (Gerber and Nies, 1979). We and others (Khambata et al., 1979; Packer et al., 1979) have observed that the cessation of sodium nitroprusside (SNP) infusion was followed by an increase in arterial blood pressure. This rebound hypertension can be hazardous when nitroprusside is employed to decrease preload and afterload in patients with severe chronic heart failure or to control arterial pressure for repair of cerebral aneurysms or other vascular lesions. The renin-angiotension system is involved in this phenomenon. The present study was designed (1) to characterize the changes in hemodynamics, plasma catecholamines and plasma renin activity that follow the abrupt cessation of nitroprusside infusion for controlled intraoperative hypotension and (2) to determine the effects of pretreatment with intravenous propranolol on these nitroprusside-induced changes.

Keywords

Plasma Renin Activity Systemic Vascular Resistance Sodium Nitroprusside Plasma Catecholamine Renin Release 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Delaney, T. J., Miller, E. D., 1980, Rebound hypertension after sodium nitroprusside prevented by saralasin in rats, Anesthesiology, 52:154–156.PubMedCrossRefGoogle Scholar
  2. Fahmy, N. R., Laver, M. B., 1976, Hemodynamic response to ganglionic blockade with pentolinium during N2O-halothane anesthesia in man, Anesthesiology, 44:6–15.PubMedCrossRefGoogle Scholar
  3. Fahmy, N. R., Sunder, N., Moss, J., Slater, E., Lappas, D. G., 1979, Tachyphylaxis to nitroprusside. Role of the renin-angiotensin system and catecholamines in its development, Anesthesiology, 51:S72.CrossRefGoogle Scholar
  4. Fahmy, N. R., 1981, Consumption of vitamin B12 during sodium nitroprusside administration in humans, Anesthesiology, 54:305–309.PubMedCrossRefGoogle Scholar
  5. Gerber, J. G., Nies, A. S., 1979, Abrupt withdrawal of cardiovascular drugs, N.Eng1.J.Med., 301:1234–1235.CrossRefGoogle Scholar
  6. Kaneko, Y., Ikeda, T., Takeda, T., Ueda, H., 1967, Renin release during acute reduction of arterial pressure in normotensive subjects and in patients with renovascular hypertension, J.Clin.Invest., 46:705–716.PubMedCrossRefGoogle Scholar
  7. Khambatta, H. J., Stone, J. G., Khan, E., 1979, Hypertension during anesthesia on discontinuation of sodium nitroprusside-induced hypotension, Anesthesiology, 51:127–130.PubMedCrossRefGoogle Scholar
  8. Khambatta, H. J., Stone, J. G., Khan, E., 1981, Propranolol alters renin release during nitroprusside-induced hypotension and prevents hypertension on discontinuation of nitroprusside, Anesth.Analg., 60:569–573.PubMedCrossRefGoogle Scholar
  9. Miller, E. D., Ackerly, J. A., Vaughan, D., Jr., Peach, M. J., Epstein, R. M., 1977, The renin-angiotensin system during controlled hypotension with sodium nitroprusside, Anesthesiology, 47:257–262.PubMedCrossRefGoogle Scholar
  10. Packer, M., Meller, J., Medina, N., Gorlin, R., Herman, M. V., 1979, Rebound hemodynamic events after the abrupt withdrawal of nitroprusside in patients with severe chronic heart failure, N.Engl.J.Med., 301:1193–1197.PubMedCrossRefGoogle Scholar
  11. Peach, M. J., 1977, Renin-angiotensin system, Physiol Rev., 57:313–370.PubMedGoogle Scholar
  12. Peuler, J. D., Johnson, G. A., 1977, Simultaneous single isotope radioenzymatic assay of plasma norepinephrine, epinephrine and dopamine, Life Sci., 21:625 –636.PubMedCrossRefGoogle Scholar
  13. Sealey, J. E., Gerten-Banes, J., Laragh, J. H., 1972, The renin system:variations measured by radioimmunoassay or bioassay, Kidney Int., 1:240–253.PubMedCrossRefGoogle Scholar
  14. Swartz, S. L., Williams, G. H., Hollenberg, N. K., Levine, L., Dluhy, R. G., Moore, T. J., 1980, Captopril-induced changes in prostaglandin production; Relationship to vascular responses in normal man, J.Clin.Invest., 65:1257–1264.PubMedCrossRefGoogle Scholar

Copyright information

© Plenum Press, New York 1985

Authors and Affiliations

  • N. R. Fahmy
    • 1
  1. 1.Harvard Medical SchoolMassachusetts General HospitalBostonUSA

Personalised recommendations